Alert archive / Nebraska / High Wind Warnings in 2025

High Wind Warning 9, NWS Omaha, NE

December 28, 202530 counties in Nebraska; 8 counties in Iowa

NWS Omaha, NE issued this high wind warning at Dec 28, 2025, 8:14 AM CST for 30 counties in Nebraska; 8 counties in Iowa. It was in force for 6 hr. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 28, 2025, 8:14 AM CST (14:14 UTC)
Expired
Dec 28, 2025, 2:27 PM CST
In force
6 hr
Issued by
NWS Omaha, NE
All 38 counties

Fremont County, IA, Harrison County, IA, Mills County, IA, Monona County, IA, Montgomery County, IA, Page County, IA, Pottawattamie County, IA, Shelby County, IA, Antelope County, NE, Boone County, NE, Burt County, NE, Butler County, NE, Cass County, NE, Cedar County, NE, Colfax County, NE, Cuming County, NE, Dodge County, NE, Douglas County, NE, Gage County, NE, Jefferson County, NE, Johnson County, NE, Knox County, NE, Lancaster County, NE, Madison County, NE, Nemaha County, NE, Otoe County, NE, Pawnee County, NE, Pierce County, NE, Platte County, NE, Richardson County, NE, Saline County, NE, Sarpy County, NE, Saunders County, NE, Seward County, NE, Stanton County, NE, Thurston County, NE, Washington County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 16 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 28, 8:20 AM CSTNON-TSTM WND GST 585 Wsw Staplehurst, NE
Dec 28, 8:25 AM CSTNON-TSTM WND GST 614 Nne Emerson, IA
Dec 28, 8:29 AM CSTNON-TSTM WND GST 577 Wnw Fairbury, NEPersonal weather station measured gust.
Dec 28, 8:45 AM CSTNON-TSTM WND GST 611 Sse Emerson, IA
Dec 28, 8:54 AM CSTNON-TSTM WND GST 565 Wnw Lincoln, NEASOS station KLNK Lincoln Airport.
Dec 28, 10:32 AM CSTNON-TSTM WND GST 583 N College Springs, IAPersonal weather station measured wind gust.
Dec 28, 10:35 AM CSTSNOW SQUALL2 N Fremont, NESpotter reported zero visibility on Hwy 77.
Dec 28, 10:45 AM CSTNON-TSTM WND GST 532 Sse Creighton, NEPersonal weather station measured wind gust.
Dec 28, 2:30 PM CSTSNOW 1.12 Se Boys Town, NEMeasured near 120th and Center.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 2.2 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2025-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2025-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 330 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
330 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

036 
WWUS73 KOAX 281414
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
814 AM CST Sun Dec 28 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-290600-
/O.UPG.KOAX.WI.Y.0015.000000T0000Z-251229T0600Z/
/O.NEW.KOAX.HW.W.0009.251228T1414Z-251229T0600Z/
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
Including the cities of Crete, La Vista, Bellevue, Onawa, Sidney,
Blair, Dunlap, Norfolk, Plattsmouth, Sterling, Albion,
Hartington, Osmond, Schuyler, Wayne, Wilber, Auburn, Pierce,
Plainview, Beatrice, Stanton, Missouri Valley, Crofton, Niobrara,
Columbus, Macy, Tecumseh, Tekamah, Falls City, Council Bluffs,
Laurel, Oakland, Wahoo, Decatur, Seward, Farragut, Elgin, Lyons,
Ashland, West Point, Hamburg, Wisner, Clarinda, Red Oak,
Winnebago, Creighton, Pender, Omaha, Fremont, Walthill, Neligh,
Wausa, Mapleton, Verdigre, Randolph, Papillion, Woodbine, Pawnee
City, Harlan, Logan, David City, Yutan, Lincoln, St. Edward,
Table Rock, Shenandoah, Bloomfield, Coleridge, Glenwood, Nebraska
City, Tabor, Fairbury, and Milford
814 AM CST Sun Dec 28 2025

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph.

* WHERE...Portions of southwest and west central Iowa and east 
  central, northeast, and southeast Nebraska.

* WHEN...Until midnight CST tonight.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles. The combination of gusty winds and falling snow will 
  result in reductions to visibility and difficult driving 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive.

&&

$$

ANW
1 follow-up statement
050 
WWUS73 KOAX 282027
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
227 PM CST Sun Dec 28 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-290000-
/O.CAN.KOAX.HW.W.0009.000000T0000Z-251229T0600Z/
/O.NEW.KOAX.WI.Y.0016.251228T2027Z-251229T0000Z/
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
Including the cities of Albion, Table Rock, Osmond, Onawa,
Council Bluffs, Woodbine, David City, Harlan, Mapleton, Macy,
Wahoo, Clarinda, Omaha, Bellevue, Pawnee City, Fairbury,
Schuyler, Sidney, Stanton, Lyons, Wausa, Crete, Creighton,
Coleridge, Hamburg, Oakland, La Vista, Pierce, Sterling, Milford,
Plattsmouth, Wilber, Seward, Missouri Valley, Yutan, Elgin,
Tekamah, Columbus, Lincoln, Crofton, Falls City, Winnebago,
Decatur, Tecumseh, Red Oak, Papillion, Shenandoah, Beatrice, West
Point, Farragut, Neligh, Dunlap, Glenwood, Randolph, Auburn,
Verdigre, Logan, Norfolk, Wisner, Hartington, Nebraska City,
Wayne, St. Edward, Pender, Fremont, Ashland, Tabor, Niobrara,
Walthill, Plainview, Blair, Laurel, and Bloomfield
227 PM CST Sun Dec 28 2025

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of southwest and west central Iowa and east 
  central, northeast, and southeast Nebraska.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

ANW

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this high wind warning went out at Dec 28, 5:26 AM CST, 2 hours 48 minutes earlier. Its key messages:

  • Rain, icy precipitation, and snow will continue to overspread the area this morning before exiting by 2 PM.
  • Expect slick conditions to become increasingly widespread, as temperatures crash, wet/untreated surfaces freeze, and snow accumulates.
  • Strong winds gusting at 45-55 mph will lead to blowing snow and create near whiteout conditions.
  • Frigid temperatures will move in today through Monday, with lows in the single digits and teens and sub-zero wind chills Monday morning.
Area forecast discussion, Dec 28, 5:26 AM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
526 AM CST Sun Dec 28 2025

.KEY MESSAGES...

- Rain, icy precipitation, and snow will continue to overspread
  the area this morning before exiting by 2 PM.

- Expect slick conditions to become increasingly widespread, as
  temperatures crash, wet/untreated surfaces freeze, and snow
  accumulates.

- Strong winds gusting at 45-55 mph will lead to blowing snow
  and create near whiteout conditions.

- Frigid temperatures will move in today through Monday, with
  lows in the single digits and teens and sub-zero wind chills
  Monday morning.

&&

.DISCUSSION...
Issued at 329 AM CST Sun Dec 28 2025

Today and Monday:

Water vapor imagery this morning shows the intensifying mid/upper
trough beginning to neutrally tilt, wound tighter by a strong
southwesterly jet streak nosing into the Central Plains. Radar
imagery has bloomed this morning as forcing as ramped up, with a
post-frontal band of snow moving across southern South Dakota and
north-central Nebraska, while convective snow showers stream
northeastward to its southeast.  The primary low center for the
system is over central Kansas, with a cold front pursuing it from
the northwest that is working to tank temperatures and bring a
changeover into increasing wintry precipitation. There continue to
be a lot of moving parts with this system, from the precipitation
types, to the strong winds, and the bitter cold coming in
afterwards.

Models soundings all depict a transient zone of deep saturation
that will result in snow as it moves from north-central Nebraska
and South Dakota across the forecast area. To the southeast of
it, gaps in the columnar moisture will be the deal breaker for
longer bouts of snow. As temperatures dive over the course of
the morning, areas southeast of the band will only have limited
saturation of the DGZ aloft. As a result, areas of rain will
transition to a mix of freezing rain and sleet, before being
caught up to by the snow band to the northwest. Overall amounts
of rain/ice continue to stay on the lower end, but any remaining
moisture on untreated roads and outdoor surfaces will freeze
and create slick conditions. The latest timing for the arrival
has snow heading into Norfolk 5/6 AM, development of spotty ice
along Interstate 80 and points southeast at 8 AM, before
transitioning to snow at 10 AM for the Omaha/Lincoln/Council
Bluffs area, lasting only a few hours.

Strong winds complicate what would generally be easy-to-deal-with
winter weather, where a trace to two inches fall, with the highest
amounts over northeast Nebraska. Gusts of 45-55 mph will cause
any areas that see more than half of an inch of snow to have
blowing snow lingering after it has stopped falling into the
afternoon. Areas of freezing rain will see more efficient
accretion of ice on surfaces, with that coating working with
the strong winds to cause isolated power outages. Freezing
surface temperatures will arrive to the metro areas at 9 AM and
will create slick conditions quickly. Specifically for the gusty
conditions, a Wind Advisory is in effect through midnight
tonight when speeds settle down only slightly heading through
tomorrow. Brought in by the strong winds, a cold airmass will
continue pushing south and rob us of a true high temperature,
with sub-zero wind chills greeting us tomorrow morning that only
improve to the single digits Tuesday morning.

Lastly, the potential for elevated instability continues to give
some upward potential for snow amounts near Interstate 80. Even now,
precipitation across southwest Iowa and eastern Nebraska has a
cellular nature to it, working to saturate the column where it wafts
through. There continues to be a 10% chance for a quick 2" of snow
if the elevated instability is realized, but otherwise would stand
out amongst the trace to 1 inch of snow forecast for the I-80
corridor. All in all, any remaining areas of snow will push east
of the forecast area by 2 PM with bitter cold, some blowing
snow in northeast Nebraska, and a few flurries overnight to
carry us into a cold but dry Monday.

Tuesday and Beyond:

The latter end of the forecast has trended dry, with the clipper
system Wednesday/Thursday shifting northward in recent model runs.
It will still be work keeping an eye on for any further changes, but
a split flow patter will have most of the action being steered away
from the area. Temperatures Tuesday and Wednesday will rebound
into the 40s before the clipper system's cold front b

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 521 AM CST Sun Dec 28 2025

Wintry precipitation and strong winds continue to be the main
points of focus for the next 24 hours, with gusty winds out of
the north becoming more widespread and gusting to 40-45 kts.
Aside from the winds, areas of rain lingering near KOMA will
conditions get colder and turn to snow, as a snow band currently
in the KOFK vicinity moves southeastward. With it, widespread
IFR to brief LIFR conditions will be commonplace as it passes
over the course of 2-3 hours. Additionally, there will likely
be some period of changeover, where icing will occur at the
surface. Generally, expect precipitation/flight restrictions to
move out from northwest to southeast, clearing the area by
20-21z. As of now, lowered visibility (5SM) is forecast to
linger near KOFK due to blowing snow through the afternoon.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory until midnight CST tonight for NEZ011-012-
     015>018-030>034-042>045-050>053-065>068-078-088>093.
     Winter Weather Advisory until 2 PM CST this afternoon for
     NEZ011-012-015>018-030>034-042>044.
     Winter Weather Advisory until 2 PM CST this afternoon for
     NEZ045-050>053-065>068-078.
IA...Wind Advisory until midnight CST tonight for IAZ043-055-056-
     069-079-080-090-091.
     Winter Weather Advisory until 2 PM CST this afternoon for
     IAZ043.
     Winter Weather Advisory until 2 PM CST this afternoon for
     IAZ055-056-069-079-080-090-091.

&&

DISCUSSION...Petersen
AVIATION...Petersen
Hazardous weather outlook, Dec 28, 4:18 AM CST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
418 AM CST Sun Dec 28 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-291030-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-
Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-
Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-
Nemaha-Pawnee-Richardson-
418 AM CST Sun Dec 28 2025

This Hazardous Weather Outlook is for southwest Iowa, west central
Iowa, east central Nebraska, northeast Nebraska and southeast
Nebraska.

.DAY ONE...Today and tonight.

A band of snow, strong winds (gusting to 45-55 mph), and some ice
will combine to reduce visibility and create slick roads for
travelers today. Blowing snow may linger in northeast Nebraska
(20-40% chance) through much of the day after snow has stopped
falling.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Bitterly cold temperatures are forecast Monday morning, with wind
chills expected to hit 5 to 15 degrees below zero.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time, but reports of snow,
ice, or wind damage are appreciated.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 8:29 AM CSTSpecial Weather StatementOAXBurt, Butler, Cass, Cedar, Colfax, Cuming and 12 more2 hr
Dec 28, 10:25 AM CSTSpecial Weather StatementOAXDouglas, Lancaster, Sarpy, Saunders, Seward, Washington65 min
Dec 28, 10:39 AM CSTSnow Squall Warning Significant damage threatOAXBurt, Washington36 min
Dec 28, 11:29 AM CSTSpecial Weather StatementOAXGage, Jefferson, Saline61 min
Dec 28, 11:44 AM CSTSnow Squall WarningOAXButler, Cass, Dodge, Douglas, Lancaster, Otoe and 4 more61 min
Dec 28, 12:15 PM CSTSnow Squall WarningOAXBurt, Thurston60 min
Dec 28, 12:27 PM CSTSpecial Weather StatementOAXGage, Johnson, Nemaha, Pawnee, Richardson63 min
Dec 28, 2:27 PM CSTWind AdvisoryOAXAntelope, Boone, Burt, Butler, Cass, Cedar and 24 more3 hr

Nearby

High Wind Warnings in Nebraska, 2025High Wind Warnings in Iowa, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.